A study has found that long-term use of aspirin may not lower the risk of stroke in patients with abnormal heart rhythm, but increases their risk of gastrointestinal bleeding.
The findings indicated that over a three-year period, atrial fibrillation patients, who were on aspirin, had a significantly higher risk for gastrointestinal bleeding and genitourinary bleeding compared to those on warfarin or who were not treated at all.
The results suggested that aspirin conveys no significant benefit for stroke reduction in low stroke-risk AF patients and it actually elevates the risk of bleeding.
"When AF patients are considered low risk for stroke, physicians often treat them with aspirin rather than stronger anticoagulants to further lower that risk," said lead study author Jared Bunch from Intermountain Medical Center Heart Institute in Salt City, Utah.
"Traditionally, lower-risk AF patients have been treated with aspirin without significant supportive data," he added.
Stroke risk is a significant concern in patients with atrial fibrillation, and patients who undergo a catheter ablation for AF have lower long-term stroke rates.
Catheter ablation is a procedure used to selectively destroy areas of the heart that are causing a heart rhythm problem.
The team investigated the impact of long-term use of aspirin in 4,124 low-risk AF patients, who underwent catheter ablation.
"This study continues to show that aspirin has little to no benefit for stroke prevention in AF patients and when used in low-risk patients it significantly increases a patient's bleeding risk," he added.
The study also found that stroke risk may be further lowered by the process of catheter ablation for AF, the long-term lack of benefit and elevated bleeding risks associated with aspirin use become even more apparent.
The team presented the results of the study at Heart Rhythm 2017, the Heart Rhythm Society's 38th Annual Scientific Sessions, in Chicago.
(This story has not been edited by Business Standard staff and is auto-generated from a syndicated feed.)